Tornadoes · United States · Illinois · 2004
F0 tornado, Piper City to Ashkum, Illinois, April 20, 2004
From Piper City to Ashkum, this F0 tornado ran 5.0 miles across Iroquois and Ford counties on April 20, 2004, touching down at 6:59 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 20, 2004
- Touchdown
- 6:59 PM CDT (23:59 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Iroquois and Ford counties
- Touchdown point
- 40.870, -88.120
- Lift-off point
- 40.930, -88.120
- Record number
- 812
What the Weather Service recorded
The tornado occurred briefly at a farm, damaging a grain bin and an outbuilding.
A weak tornado originated in Ford County 9 NNE of Piper City and moved into Iroquois County 10.5 NNE of Piper City. This tornado moved through open farm land. There was no damage. This data is for the portion of the tornado path in Ford County.
A weak tornado originated in Ford County 9 NNE of Piper City and moved into Iroquois County 9 W of Ashkum or 10.5 NNE of Piper City. This tornado moved through open farm land. There was no damage. This data is for the portion of the tornado path in Iroquois County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:50 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 4:00 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS MAY SPREAD NORTHEAST INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT A COLD FRONT PUSHES EAST ACROSS THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE ACCOMPANIED BY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
12.0 hours before the tornado, 93 km from the path. April 20, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77876 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Lincoln, IL (KILX), 00:00Z
0.0 hours before the tornado, 93 km from the path. April 21, 2004.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 586 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Kankakee (IKK), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 20, 2004
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 2:00 PM CDT | F1 | Douglas, IL | 3.9 | 50 | $70,000 | ||
| April 20 | 2:32 PM CDT | F0 | Champaign, IL | 0.1 | 50 | |||
| April 20 | 5:05 PM CDT | F1 | Stark, IL | 10.8 | 440 | $260,000 | ||
| April 20 | 5:15 PM EST | F1 | Clinton, IN | 3.8 | 50 | $250,000 | ||
| April 20 | 5:40 PM CDT | F0 | Knox, IL | 2.8 | 30 | |||
| April 20 | 5:40 PM EST | F1 | Boone, IN | 2.0 | 50 | 8 | $1.8 million | |
| April 20 | 5:44 PM CDT | F3 | Putnam, IL | 15.8 | 880 | 8 | 12 | $8.0 million |
| April 20 | 5:45 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 5:45 PM EST | F0 | Boone, IN | 0.1 | 30 | $70,000 | ||
| April 20 | 5:45 PM EST | F0 | Howard, IN | 0.2 | 50 | $500,000 | ||
| April 20 | 6:00 PM EST | F1 | Howard, IN | 0.7 | 75 | 1 | $3.0 million | |
| April 20 | 6:07 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 6:10 PM CDT | F2 | LaSalle, IL | 9.0 | 400 | |||
| April 20 | 6:24 PM EST | F0 | Miami, IN | 1.0 | 50 | |||
| April 20 | 6:33 PM CDT | F1 | LaSalle, IL | 1.5 | 30 | |||
| April 20 | 6:50 PM CDT | F0 | LaSalle, IL | 2.0 | 20 | |||
| April 20 | 6:52 PM CDT | F0 | Ford, IL | 0.5 | 20 | |||
| April 20 | 7:08 PM CDT | F0 | Creek, OK | 0.4 | 200 | |||
| April 20 | 7:08 PM CDT | F1 | Clinton, IA | 1.3 | 100 | $30,000 | ||
| April 20 | 7:08 PM EST | F1 | Wabash, IN | 2.0 | 150 | $70,000 | ||
| April 20 | 7:10 PM CDT | F0 | Grundy, IL | 2.0 | 20 | $80,000 | ||
| April 20 | 7:18 PM CDT | F2 | Kankakee, IL | 3.0 | 50 | |||
| April 20 | 7:24 PM EST | F0 | Madison, IN | 0.2 | 50 | $180,000 | ||
| April 20 | 7:25 PM EST | F0 | Huntington, IN | 3.5 | 50 | $30,000 | ||
| April 20 | 7:26 PM EST | F0 | Grant, IN | 4.0 | 100 | |||
| April 20 | 7:31 PM EST | F0 | Grant, IN | 0.2 | 50 | |||
| April 20 | 7:35 PM CDT | F1 | Kankakee, IL | 6.0 | 75 | |||
| April 20 | 7:40 PM EST | F0 | Huntington, IN | 6.0 | 150 | |||
| April 20 | 7:45 PM CDT | F1 | Will, IL | 1.6 | 250 | $5.0 million | ||
| April 20 | 8:03 PM CDT | F0 | Kankakee, IL | 3.0 | 20 | |||
| April 20 | 8:18 PM CDT | F0 | Will, IL | 1.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.